MAUDE Adverse Event Report: W. L. GORE & ASSOCIATES, INC. GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL; MESH, SURGICAL, POLYMERIC

W. L. GORE & ASSOCIATES, INC. GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL; MESH, SURGICAL, POLYMERIC
Model Number GKFV1015
Medical Device Problem Code Insufficient Device Problem Information (3190)
Health Effect - Clinical Codes Abscess (1690); Unspecified Infection (1930)
Date of Event 09/27/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Additional details regarding the patient's clinical course were ascertained from a review of medical records and are as follows: implant preoperative complaints: (b)(6) 2018: (b)(6) md.Preoperative diagnosis: ventral hernia.Implant procedure: robotic assisted laparoscopic repair of ventral hernia.[implant: gore® synecor intraperitoneal biomaterial, gkfv1015/16396808, 10cm x 15cm.] implant date: (b)(6) 2018 [hospitalization dates (b)(6) 2018] (b)(6) 2018: (b)(6) md.Operative report.Assistant: register.Postoperative diagnosis: ventral hernia x 2.Specimens: hernia sac and peritoneal fat.Wound classification: not provided.Procedure: ¿the patient was seen in the holding area, had no further questions.She was taken back to the operating room, placed under general anesthetic.Her abdomen was then prepped with chloraprep and draped in sterile fashion.Timeout was achieved.Palmer's point was then localized with marcaine with epinephrine.A skin incision was made.A visiport was advanced into the peritoneal cavity with co2 insufflation, and the camera was then introduced.Two more 8mm ports were placed in the left side.At this point, it was felt that the patient only had 1 hernia, but upon examination, there was significant epigastric hernia and an umbilical hernia.These were cleared of extensive preperitoneal fat and hernia sac contents.The amount of this adipose tissue was significant, and these would not be removed due to the 8mm ports, and so a 12mm port was placed laterally in the right abdomen.Both of the defects were closed with a running v-loc suture.The distance was then measured, and a 15 x 10cm synecor mesh would easily cover these with excellent overlap.This mesh was then deployed into the abdomen, and it was tacked up to the abdominal wall using the prior needles from the suture closure of the fascia.The mesh was then sutured circumferentially with a running v-loc suture under 8cm of pressure.The fat that had been dissected free, was not left in the abdomen, was removed out of the 12mm port.This was then removed and closed with a 2-0 vicryl that was sewn intracorporeally from the 3 remaining robotic arms.Co2 was evacuated.The skin was then closed with monocryl subcuticular suture.Mastisol and steri-strips were applied along with a binder.¿ (b)(6) 2018: (b)(6).Implant record.¿biomaterial 1ox15 cm oval synecor¿.Site: abdomen.Cat #: gkfv1015.Lot #: 16396808.Size: 10x15 cm.Expiration date: 04/03/20.Pathology: not provided.Explant preoperative complaints: (b)(6) 2018: (b)(6) md.Indications: ¿the patient is a woman who has already undergone one incision and drainage and an attempt was made to salvage the mesh.The initial salvage site was actually closed up nicely and was granulating nicely but fairly remote from this site superior and left lateral, there is another abscess.With this setback, i felt that it was best to go ahead and explant the mesh, drain this abscess, and this was discussed with her and her husband.Her questions were answered and they agreed to proceed.¿ explant procedure: drainage of intraabdominal abscess.Removal of an infected mesh.Explant date: (b)(6) 2018 [hospitalization dates not provided] (b)(6) 2018: (b)(6).Operative report.Preoperative diagnosis: abscess and infected mesh.Postoperative diagnosis: abscess and infected mesh.Anesthesia: general.Specimens: cultures and mesh.Wound classification: not provided.Procedure: ¿the patient received preoperative zosyn.She was taken back to the operating room, placed under general anesthetic.Her abdomen was then prepped and draped in a sterile fashion.Time-out was achieved.A midline incision was made above the umbilicus and through the fascia into the peritoneal cavity and down onto the mesh.This opened up the new abscess cavity, which was cultured and drained.The fascia was then elevated the more.The mesh was somewhat incorporated, but i was able to use a lot of blunt finger dissection to separate it, some sharp dissection was needed where it was sutured and the mesh was released circumferentially.There was 1 adhesion of the piece of small bowel that was easily taken down.There was no serosal injury of this.Once the mesh was explanted and the cultures were obtained and washed out, the midline was then closed with interrupted #1 pds sutures.A small counterincision was made in the left upper quadrant and kerlix was brought through this packed into that opening and into the incision itself and then covered with bandages.She tolerated procedure well.¿ relevant medical information: (b)(6) 2018 ¿ (b)(6) 2018: coliseum health system.Inpatient hospitalization.­ (b)(6) 2018: (b)(6) md.Operative report.Procedure: abdominal wound exploration and culture.Preoperative diagnosis: abdominal wound infection.Postoperative diagnosis: abdominal wound infection.Anesthesia: general.­ indications: ¿the patient is a woman who presented with a major abdominal wall infection after a robotic ventral hernia repair.She has clinically responded quite well, has a wound vac in place and i wanted to take 1 more opportunity to look at this in the operating room, and determine whether the mesh needs to be explanted or not.This was all discussed with her questions and [sic] answered, and she agreed to proceed.¿ ­ wound classification: not provided.­ procedure: ¿the patient was taken to the operating [sic] placed under general anesthetic.Her abdomen was then prepped with betadine.The wound vac had been removed, draped in sterile fashion.Time-out was achieved.The site tissue in the abdomen was starting to granulate quite nicely.I was able to get down to the mesh.I did not see any purulent drainage at all.I went ahead and took dry cultures of this.I did a finger sweep in here and the mesh was much more incorporated than it was a week ago at which point, i could reach all the way to the suture line of the mesh.There also appeared to be some early granulation tissue.Given the situation, i felt it was reasonable to go ahead and try to salvage this mesh repair.The wound was gently packed with kerlix, abd that [sic] was applied.She tolerated procedure while distance [sic].¿ ­ pathology: not provided.­ (b)(6) 2018: (b)(6), md.Discharge summary.Admission diagnosis: wound infection.Discharge diagnosis: wound infection.Hospital course: ¿patient underwent a robotic-assisted ventral hernia repair, and presents with physical examination and imaging studies strongly suggesting an infection over her hernia repair.She was admitted from the office, taken back to the operating room, where she underwent an incision and drainage and packing of this.The mesh was left in situ.She was placed on broad spectrum antibiotics.She clinically improved and felt better.Cultures came back with a strep species and an anaerobic species, and her antibiotics were tailored down to zosyn.She was taken back to the operating room one more time to evaluate the mesh.It appeared improved and with discussion with the patient, i wanted to attempt to salvage this mesh.Arrangements were made for her to get a wound vac.She was discharged home on augmentin and to resume her pain medications including better glucose control and she will be followed up in the outpatient setting.¿ a potential relationship, if any, between the alleged injuries or complications and the gore device has not been established at this time based on available information.It should be noted that the gore® synecor® intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® synecor® intraperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Event or Problem Description
It was reported to gore that the patient underwent laparoscopic ventral hernia repair on (b)(6) 2018, whereby a gore® synecor® intraperitoneal biomaterial was implanted.The complaint alleges that on (b)(6) 2018, an additional procedure occurred whereby the gore device was explanted.It was reported the patient alleges the following injuries: infected mesh.Additional event specific information was not provided.
 
Additional Manufacturer Narrative
H6: conclusion code remains unchanged.It should be noted that the gore® synecor® intraperitoneal biomaterial instructions for use addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, and recurrence.The gore® synecor® intraperitoneal biomaterial instructions for use also states: ¿strict aseptic techniques should be followed.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute a legal admission by anyone that the product described in this report has any defects or has malfunctioned, as defined from a legal standpoint.These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.
 
Additional Manufacturer Narrative
H6: updated health effect h6: updated investigation finding h6: updated investigation conclusions the investigation has been completed.Based upon the totality of the information received over the course of the investigation and reported by gore in the previously submitted medical record narratives the following conclusions have been reached.As previously reported, all pertinent medical records requested may not have been received.In the absence of additional information or medical records from the complainant, this event file will be closed with the information provided.It should be noted that the gore® synecor intraperitoneal biomaterial instructions for use include warnings and addresses the following adverse reactions among others: ¿possible adverse reactions with the use of any tissue deficiency prosthesis may include, but are not limited to, contamination, infection, inflammation, adhesion, fistula formation, seroma formation, hematoma, pain, exposure (extrusion), bowel obstruction and recurrence.As with any surgical procedure, there are always risks of complications for surgical repair of hernias, with or without mesh, these may include but are not limited to, infection, inflammation, adhesion, fistula formation, seroma formation, perforation, wound dehiscence, wound complications, pain, bowel obstruction, ileus, revision/resurgery, device contraction, fever, hernia recurrence.¿ the instructions for use further warn: ¿strict aseptic techniques should be followed.When operative infection is suspected, dissection of involved tissues should be considered.If an infection develops, it should be treated aggressively.An unresolved infection may require removal of the material.¿ procedure and specific patient factors may contribute to or cause infection, leading to contamination, exposure, lack of incorporation and/or seeding of device.Procedure related factors may include adherence to clinical guidelines on infection risk management, contamination of device prior to or during implant, and post-operative persistent/symptomatic seroma and wound management.Patient risk factors may include diabetes, smoking, age, malnutrition, immunosuppressive therapy, post-operative instruction noncompliance, and hygiene.There is insufficient information available for gore to reasonably draw conclusions related to aspects of the event, therefore conclusion code ¿d15: cause not established¿ is being used.Insufficient information may include limited or missing relevant medical records, involvement of multiple implanted devices (including non-gore devices) in the field of treatment, patient non-compliance, and/or a general lack of available detail or specificity related to an adverse event and/or device.As with any surgical procedure, there are always risks of complications for surgical repair of hernias and soft tissue deficiencies, with or without mesh.These may include but are not limited to, adhesions and related harms, bleeding, bowel obstruction, compromised device biocompatibility, contamination which may lead to patient harms, device damage, dysphagia, erosion or extrusion and related harms, exposure or protrusion and related harms, fever, fistula, gerd recurrence, defect recurrence and related harms, ileus, increased procedure time and related harms, irritation or inflammation, infection, mesh migration, mesh contraction, pain, paresthesia, perforation, revision/re-intervention, seroma or hematoma and related harms, tissue ischemia, wound complications and wound dehiscence and additional intervention including surgery.Many of the potential complications are associated with the patient¿s underlying disease progression, co-morbidities, additional medical history and/or other surgical procedures.The above inherent risks are typically detailed in standard informed consent documents.The device was not able to be returned to gore for evaluation; therefore, a direct product analysis could not be conducted.Review of the manufacturing and sterilization records verified that the lot met all pre-release specifications.W.L.Gore & associates, inc.(gore) is submitting this report to comply with 21 c.F.R.Part 803, the medical device reporting regulation.This report is based upon information obtained by gore, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Blank fields present on this report include required fields and fields determined to be not applicable.Blank required fields indicate that the information was not provided, was deemed unavailable or was not applicable.This report does not constitute an admission or a conclusion by fda, gore, or its associates that the device, gore or its associates caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any "defects" or has "malfunctioned".These words are included in the report and are fixed items for selection created by the fda, to categorize the type of event solely for the purpose of reporting pursuant to part 803.This statement should be included with any information or report disclosed to the public under the freedom of information act.

Brand Name
GORE® SYNECOR® INTRAPERITONEAL BIOMATERIAL
Common Device Name
MESH, SURGICAL, POLYMERIC
Manufacturer (Section D)
W. L. GORE & ASSOCIATES, INC.
1505 n. fourth street
flagstaff AZ 86004
Manufacturer (Section G)
MPD APC B/P
p.o. box 1408
elkton MD 21922 1408
Manufacturer Contact
alexandrea holtsoi
1505 n. fourth street
flagstaff, AZ 86004
9285263030
MDR Report Key16686684
Report Number3003910212-2023-01448
Device Sequence Number12599281
Product Code FTL
UDI-Device Identifier00733132635382
UDI-Public00733132635382
Combination Product (Y/N)N
Initial Reporter StateDE
Initial Reporter CountryUS
PMA/510(K) Number
K152609
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup,Followup
Report Date (Section B) 03/27/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date04/03/2020
Device Model NumberGKFV1015
Device Catalogue NumberGKFV1015
Was Device Available for Evaluation? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/17/2023
Supplement Date Received by Manufacturer03/17/2023
03/17/2023
Initial Report FDA Received Date04/05/2023
Supplement Report FDA Received Date09/13/2023
03/28/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured04/04/2017
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age51 YR
Patient SexFemale
Patient Weight86 KG